Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 212, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2002, 8:25 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2002, 8:25 PM MDT (02:25 UTC)
- Expired
- Jun 19, 2002, 9:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:00 PM MDT | Hail 0.75 | Syracuse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2329 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 200225 SVRDDC KSC075-187-200315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 924 PM CDT WED JUN 19 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS * UNTIL 1015 PM CDT(915 PM MDT) * AT 924 PM CDT(824 PM MDT)...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF JOHNSON CITY...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED JOHNSON CITY AT 950 PM CDT BIG BOW AT 1015 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, WIND UP TO 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR SOUTHERN HAMILTON COUNTY. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3788 10203 3759 10203 3752 10155 3792 10157 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 19, 2:40 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT WED JUN 19 2002 DAYS 1-2... FORECAST CHALLENGE WILL BE THE WIND ADVISORY EARLY TONIGHT, CHANCES FOR THUNDERSTORMS IN THE WEST AND NORTH TONIGHT AND THURSDAY NIGHT, AND TEMPERATURES THROUGH THE NEXT FEW PERIODS. FRONTAL BOUNDARY HAS SHIFTED SOUTH TO A LOCATION FROM NEAR KGLD TO KLAA THIS AFTERNOON. WATER VAPOR IMAGERY AND PROFILERS WERE INDICATING A WEAK SHORTWAVE TROUGH LOCATED OVER EASTERN COLORADO AND THIS ALONG WITH SURFACE CONVERGENCE ALONG THE FRONT AND LOW PRESSURE TROUGH TO THE SOUTH WAS HELPING TO FIRE A FEW THUNDERSTORMS OVER SOUTHEAST COLORADO. THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. MESOETA 700 MB TEMP FORECAST INDICATING THAT THE MID LEVEL WARM LAYER WILL GET SHUNTED OFF TO THE EAST THIS EVENING. AS THE COLO VORT MAX MOVES TO THE EAST AND NORTHEAST, EXPECT TO SEE THUNDERSTORMS ORGANIZE INTO A POSSIBLE MCS THAT SHOULD TRACK OUT TO THE EAST INTO AN AREA OF BETTER LOW LEVEL MOIST INFLOW OVER CENTRAL KANSAS TONIGHT. HOW FAR SOUTH THIS MCS WOULD GO IS THE QUESTION. FOR NOW WILL CONTINUE WITH A 40 PERCENT CHANCE FOR STORMS GENERALLY ALONG AND NORTH OF HIGHWAY 96. DEPENDING ON HOW ORGANIZED THE STORMS GET, AN OUTFLOW BOUNDARY WILL LIKELY GET PUSHED SOUTH INTO THE CENTRAL PART OF THE CWA LATER TONIGHT. THIS BOUNDARY WILL LIKELY STILL BE AROUND SOMEWHERE OVER THE NORTHERN OR CENTRAL PART OF THE CWA ON THURSDAY AND COULD BE THE FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THURSDAY AND THURSDAY EVENING. WINDS ARE STILL AOA ADVISORY CRITERIA THIS AFTERNOON AND WILL CONTINUE THE ADVISORY UNTIL 02Z OR NEAR SUNSET. SHOULD SEE AN 8 TO 10 DEGREE TEMPERATURE RANGE FROM NORTH TO SOUTH ACROSS THE CWA ON THURSDAY. THIS LOOKS GOOD BUT MARGIN FOR ERROR IS GREATER IN AREAS WHERE THE OUTFLOW BOUNDARY WILL BE NEAR. WILL CONTINUE WITH CURRENT FORECAST OF MID 80S IN THE NORTH AND LOW 90S IN THE SOUTH. DAYS 3-7... FORECAST DIFFICULTIES REMAIN SIMILAR TO YESTERDAY. MODELS CONTINUE TO STRUGGLE WITH DETAILS OF THE STRENGTHENING PACIFIC WESTERLIES, AS EARLY AS FRIDAY NIGHT. WESTERN CONUS TROF MOVES NORTHEAST OVER TOP OF UPPER RIDGE WITH STRONGER ENERGY MAKING ITS WAY OUT OF THE EASTERN PACIFIC AND INTO THE NORTHWESTERN CONUS. IF THE AVN/GFS IS CORRECT, A WEAK BOUNDARY MAY SINK SOUTH INTO THE CWA LATE SUNDAY AND PROVIDE ENOUGH FOCUS FOR THUNDERSTORMS. OTHER MODELS MINOR THE WAVE AS THE WESTERN ENERGY MOVES ASHORE AND THREATEN TO BRING A BOUNDARY SOUTH OUT OF THE NORTHERN PLAINS AS THE RIDGE BUILDS WEST TOWARD MIDWEEK. CONFIDENCE IN ANY PARTICULAR SOLUTION IS LOW, AND AS YESTERDAYS SHIFT NOTED, PLENTY OF LOW LEVEL INSTABILITY WILL BE IN PLACE AND WITH WEAK SOUTHERN BRANCH DISTURBANCES POSSIBLY CROSSING OVERHEAD, IT WILL BE HARD TO RULE OUT THUNDERSTORMS ALMOST ANY PERIOD. THUS FOR CONTINUITYS SAKE WILL LEAVE PRECIPITATION CHANCES FOR SUNDAY AND MONDAY AND KEEP TUESDAY AND WEDNESDAY DRY. TEMPERATURES WILL LIKELY BE VERY WARM THROUGHOUT THE PERIOD UNDER THE UPPER RIDGE BUT WILL CONTINUE TO MENTION A LITTLE COOLING FOR SUNDAY AND MONDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 92 66 93 / 10 0 20 0 GCK 65 88 63 91 / 20 0 20 0 EHA 66 191 65 94 / 10 0 10 0 LBL 68 92 67 93 / 10 0 10 0 HYS 63 86 65 90 / 40 0 30 0 P28 70 91 70 93 / 0 0 0 0 .DDC...NONE. GERARD/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:57 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 63 min |
| Jun 19, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 64 min |
| Jun 19, 8:43 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| Jun 19, 9:19 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Jun 19, 9:42 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 48 min |
| Jun 20, 2:09 AM MDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 20, 2:35 AM MDT | Severe Thunderstorm Warning | DDC | Lane | 40 min |
| Jun 20, 3:01 AM MDT | Severe Thunderstorm Warning | DDC | Finney | 29 min |
| Jun 20, 7:48 AM MDT | Severe Thunderstorm Warning | DDC | Rush | 42 min |
| Jun 20, 8:34 AM MDT | Severe Thunderstorm Warning | DDC | Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.